Alert archive / Georgia / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 90, NWS Charleston, SC
NWS Charleston, SC issued this severe thunderstorm warning at Aug 27, 2002, 5:10 PM EDT for McIntosh County, Georgia. It was in force for 50 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 27, 2002, 5:10 PM EDT (21:10 UTC)
- Expired
- Aug 27, 2002, 6:00 PM EDT
- In force
- 50 min
- Issued by
- NWS Charleston, SC
- Area
- Whole counties
County McIntosh County, GA
The radar
The Jacksonville radar (KJAX), 115 km from the middle of the area, began a volume at 21:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 27, 5:25 PM EDT | Thunderstorm Wind 50 E | Darien, GA | Several trees were down. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Jacksonville, FL (KJAX), launched 12:00Z, 9.2 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1385 J/kg
- Mixed-layer CIN
- -19 J/kg
- Mixed-layer LCL
- 766 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- 18 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
467 WUUS52 KCHS 272110 SVRCHS GAC191-272200- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHARLESTON SC 509 PM EDT TUE AUG 27 2002 THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MCINTOSH COUNTY IN SOUTHEAST GEORGIA... * UNTIL 600 PM EDT. * AT 509 PM EDT...RADAR INDICATED A SEVERE THUNDERSTORM 3 MILES NORTHEAST OF TOWNSEND...OR ABOUT 14 MILES NORTH OF DARIEN...MOVING EAST AT 15 MPH. * SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... SOUTH NEWPORT. SHELLMAN BLUFF. DIME SIZE HAIL AND 60 MPH WINDS ARE EXPECTED IN THE WARNED AREA. BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH. SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS. $$ LAT...LON 3162 8158 3146 8157 3146 8122 3164 8125
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 27, 2:32 PM EDT, 2 hours 38 minutes earlier.
Area forecast discussion, Aug 27, 2:32 PM EDT, 2 hours 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON SC 232 PM EDT TUE AUG 27 2002 ZFP: MOIST AND OCNLY UNSETTLED PATTERN TO CONTINUE FOR THE NEXT FEW DAYS. THE 12Z ETA AND AVN ARE IN VERY GOOD AGREEMENT BUT DETAILS ON THE CWFA SCALE ARE STILL DIFFICULT TO PIN DOWN. WELL DEFINED LOW LVL CONVERGENCE AXIS ACROSS SOUTH GEORGIA AND OUR COASTAL WATERS THIS AFTN FOCUSING HEAVY CONVECTIVE RNFL. WHILE THE MODELS CONTINUE TO DRAPE A QUASI-STATIONARY BOUNDARY ACROSS OUR REGION INTO FRI... BROAD SCALE OMEGA IS PROGGED TO SHIFT OFFSHORE. QPF FIELDS ALSO SHIFT FROM ERN NORTH CAROLINA SOUTHWARD OVER OUR OFFSHORE WATERS. THE ETA H7 UVV AND QPF FIELDS LOOK TOO EXAGGERATED AND WILL FOLLOW CLOSER TO THE AVN SOLUTION. IN THE SHORT TERM...HEAVY RNFL STILL A THREAT THROUGH THIS EVENING. NOT CONFIDENT THAT THE DOWNPOURS OVER OUR GEORGIA CWA WILL MAKE THEIR WAY INTO OUR NRN ZONES BEFORE DISSIPATING. IT IS DIFFICULT TO DISCERN INDIVIDUAL VORT MAXIMA IN THE WATER VAPOR IMAGERY...IT LOOKED LIKE ONE MAY HAVE ZIPPED NNE THRU THE MIDLANDS THIS MORNING. BEST PLAN OF ACTION IS TO CONTINUE 50/60 POPS THRU WED THEN TAPER BACK UNTIL FRI. ON FRI...IT LOOKS LIKE ONE LAST SURGE OF LIFT AND MOISTURE ON THE HEELS OF ATLC HIGH PRES DOMINANCE. LABOR DAY WEEKEND SET FOR HIGH TEMPS 85-90 COAST AND AROUND 90 INLAND AS DEEP ONSHORE PREVAILS WITH 20/30 PCNT CHCS OF MAINLY DIURNAL SHOWERS/TSTMS. CWF: FRONT STRETCHED ACRS CAROLINAS AND GA WITH HIGH PRES OFF THE MID ATLC COAST WILL SHIFT WINDS SLOWLY TO THE SE AND PICK SPEEDS UP A LITTLE OVER NEXT 2 DAYS. WINDS AND SEAS EXPECTED HIGHER OVER MARINE ZONES N OF OUR WATERS. BUT WITH EXPECTED GOOD PCPN COVG AND TIGHTER GRAD...PLAN TO SLIGHTLY HIGHER THAN CURR FCST FOR OUR NRN WATERS IN THE SHORT TERM. NO HEADLINES THOUGH. PRELIM NUMBERS: CHS 72 85 72 84 / 70 60 30 40 SAV 71 87 71 87 / 50 50 30 40 CHL 76 83 76 83 / 70 60 30 40 NBC 71 85 72 84 / 70 60 30 40 RBW 70 85 70 86 / 70 60 30 40 MHP 71 87 71 88 / 50 40 20 30 .CHS... GA...NONE. SC...NONE.
In the hours before
Special weather statement, Aug 27, 4:39 PM EDT, 31 minutes before
GAZ137-140-141-272130- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 439 PM EDT TUE AUG 27 2002 STRONG THUNDERSTORMS WILL CONTINUE TO MOVE ACROSS EASTERN LONG AND WESTERN MCINTOSH COUNTIES THROUGH 530 PM. LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE TOWNSEND...VALONIA...AND SOUTH NEWPORT. LOCALIZED WIND GUSTS TO 50 MPH...SMALL HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING STRIKES CAN BE EXPECTED WITH THESE STORMS. MOVE INDOORS WHEN THUNDERSTORMS ARE OCCURRING. DO NOT STAND BY WINDOWS. UNLESS IT IS AN EMERGENCY...AVOID USING TELEPHONES AND ELECTRICAL APPLIANCES UNTIL THE STORMS HAVE PASSED.
Nearby
Severe Thunderstorm Warnings in Georgia, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.